Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Elko, NV

May 27, 2018Eureka County, Lander County, Nevada

NWS Elko, NV issued this flash flood warning at May 27, 2018, 11:55 PM PDT for Eureka County, Lander County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 11:55 PM PDT (06:55 UTC)
Expired
May 28, 2018, 2:22 AM PDT
In force
2 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 63 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 6.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS55 KLKN 280655
FFWLKN
NVC011-015-281000-
/O.NEW.KLKN.FF.W.0004.180528T0655Z-180528T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
1155 PM PDT SUN MAY 27 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  East central Lander County in north central Nevada...
  West central Eureka County in north central Nevada...

* Until 300 AM PDT

* At 1154 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Two to three inches of rain have already fallen and 
  another half inch is possible. Flash flooding is imminent or 
  occurring. 

* Some locations that will experience flooding include...
  Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4033 11634 3993 11648 4005 11692 4040 11659

$$

LIW
1 follow-up statement
689 
WGUS75 KLKN 280922
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
222 AM PDT MON MAY 28 2018

NVC011-015-280932-
/O.CAN.KLKN.FF.W.0004.000000T0000Z-180528T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Eureka NV-
222 AM PDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LANDER AND WEST CENTRAL
EUREKA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4033 11634 3993 11648 4005 11692 4040 11659

$$

LIW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:39 PM PDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 27, 2:39 PM PDT, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
239 PM PDT Sun May 27 2018

.SYNOPSIS...Areas of showers and thunderstorms continue through
this evening. Small hail, lightning and potential flooding are
concerns especially over saturated soils from rainfall yesterday
as well as burn scars. Showers will push farther east Monday into
eastern Nevada with drier and warmer conditions for Tuesday.
Another Pacific trough will bring more showers and thunderstorms
to the state for the middle of the week.

&&

.SHORT TERM...Tonight through Tuesday evening.

Slow moving closed low currently centered in Utah continues to
spin moisture plume into Nevada on its backside this afternoon. A
band of light to moderate rain is moving through Elko County
early this afternoon. There have been a couple lightning strikes
embedded in this band but for the most part it has been
stratiform rains. High resolution models backing off a bit on the
more widespread convective event for this afternoon and evening in
northeast Nevada. Clouds and showers have kept temperatures cool
which has inhibited instability. Looks to be a little clearing
behind this band which may allow enough heating to change that,
so will continue the Flash Flood Watch a bit into the afternoon
to monitor convective trends.

Showers will decrease in coverage through the night and patchy fog
may redevelop in some valleys by early morning, though dissipate
again fairly quickly.

Low doesn't look to really start speeding up much until Monday
evening, as it opens up and heads into the plains. There will be
some showers and thunderstorms on Memorial Day in the afternoon
and evening, but not as widespread and mainly confined to Elko and
White Pine Counties. Highs will begin to rebound, with some areas
reaching into the 70's.

A fairly flat shortwave ridge moves through on Tuesday. This will
bring some warming and drying. Temperatures will start creeping
into the 80's for some of the valleys. Lows during the short term
will be mainly in the 40's.

.LONG TERM...Tuesday night through Sunday. Short wave trough
moving into the region on Wednesday will bring some showers and
thunderstorms to portions of northern and central NV through
Friday, then dry over the weekend as next low pressure system
remains to our north over the Pacific Northwest.

&&

.AVIATION...Low pressure system centered over western UT will
continue to bring widespread showers and isolated afternoon and
evening thunderstorms, mainly to eastern NV impacting the
KELY/KTPH terminals next 24 hours. Conditions mostly VFR but
local MVFR conditions possible under the heavier showers.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Northern Elko County-
Northern Lander County and Northern Eureka County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southwestern Elko County.

&&

90/91/91

In the hours before

Special weather statement, May 27, 6:14 PM PDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Elko NV
614 PM PDT SUN MAY 27 2018

NVZ031-280230-
Northern Elko County NV-
614 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
730 PM PDT...

At 613 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jarbidge, moving southwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm along
with small hail and brief heavy rain.

Locations impacted include...
Mountain City Highway, State Route 226, Mountain City, Charleston,
Jarbidge, Midas, Tuscarora, Midas Mine, Chicken Creek Summit, Willow
Creek Reservoir, North Fork, Wild Horse Reservoir and Wilson
Rservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 11563 4101 11662 4134 11696 4201 11597
      4200 11472
TIME...MOT...LOC 0113Z 048DEG 16KT 4189 11556

bb
Special weather statement, May 27, 7:23 PM PDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
723 PM PDT SUN MAY 27 2018

NVZ031-036-038-280330-
Southwest Elko County NV-Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
723 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND NORTH
CENTRAL EUREKA COUNTIES UNTIL 830 PM PDT...

At 722 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Charleston, moving southwest at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rains.

Locations impacted include...
Mountain City Highway, Mountain City, Charleston, Jarbidge, Midas,
Tuscarora, Midas Mine, Chicken Creek Summit, North Area Mine, Willow
Creek Reservoir, North Fork, Wild Horse Reservoir and Wilson
Rservoir.

LAT...LON 4075 11626 4128 11687 4200 11596 4200 11487
TIME...MOT...LOC 0222Z 034DEG 19KT 4157 11583

bb
Local storm report, May 27, 7:56 PM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
756 PM PDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     5 N CARLIN              40.79N 116.11W
05/27/2018                   ELKO               NV   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED A FUNNEL
            CLOUD 5 MILES NORTH OF CARLIN.

&&

LIW
Special weather statement, May 27, 8:23 PM PDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
823 PM PDT SUN MAY 27 2018

NVZ031-036-280415-
Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
823 PM PDT SUN MAY 27 2018

At 822 PM PDT, Doppler radar was tracking an area of strong
thunderstorms 10 miles northeast of Dunphy, moving southwest at 25
mph.

These storms are capable of producing winds of 50 mph and small hail
along with torrential rain and local flooding.

Locations impacted include...
Battle Mountain, Dunphy, Argenta, Mule Canyon Reclamation Project,
Phoenix Mine and North Area Mine.

LAT...LON 4115 11652 4082 11624 4030 11709 4064 11722
      4065 11702 4086 11702
TIME...MOT...LOC 0322Z 039DEG 20KT 4082 11640

bb
Special weather statement, May 27, 9:08 PM PDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Elko NV
908 PM PDT SUN MAY 27 2018

NVZ036-280430-
Northern Lander County and Northern Eureka County NV-
908 PM PDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER COUNTY UNTIL
930 PM PDT...

At 906 PM PDT, Doppler radar was tracking a strong thunderstorm near
Battle Mountain, moving southwest at 30 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Battle Mountain and Mule Canyon Reclamation Project.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways at night.

&&

LAT...LON 4071 11689 4062 11668 4057 11667 4031 11706
      4036 11719
TIME...MOT...LOC 0406Z 027DEG 29KT 4060 11684

PVC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:35 PM PDTSpecial Weather StatementLKN70 min
May 27, 5:52 PM PDTSpecial Weather StatementLKN38 min
May 27, 6:14 PM PDTSpecial Weather StatementLKN76 min
May 27, 6:34 PM PDTTornado WarningLKNElko56 min
May 27, 6:56 PM PDTTornado WarningLKNElko, Eureka49 min
May 27, 7:23 PM PDTSpecial Weather StatementLKNElko67 min
May 27, 7:38 PM PDTTornado WarningLKNEureka52 min
May 27, 8:16 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
May 27, 8:23 PM PDTSpecial Weather StatementLKN52 min
May 27, 8:27 PM PDTSevere Thunderstorm WarningLKNEureka, Lander63 min
May 27, 9:08 PM PDTSpecial Weather StatementLKN22 min
May 27, 9:48 PM PDTSevere Thunderstorm WarningLKNLander27 min
May 27, 10:35 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
May 27, 11:31 PM PDTAreal Flood AdvisoryLKNElko, Eureka119 min
May 28, 1:00 PM PDTSpecial Weather StatementLKNElko45 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.